Kansas, 2025Damaging Wind in Kansas, August 1, 2025
August 1, 2025 · NWS GLD · 1 event in 1 county or zone
Decaying thunderstorms across northwest Kansas led to a 67 mph wind gust at the Goodland Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Decaying thunderstorms across northwest Kansas led to a 67 mph wind gust at the Goodland Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 4:09 PM MST, 4 hours 54 minutes earlier. Its key messages:
- Thunderstorm chances continue through the weekend and perhaps into Monday. Storms will be more isolated in nature Sunday and Monday but still pose a threat for supercells.
- Gradual warm up through Monday, then hot and mostly dry for Tuesday through Friday.
Area forecast discussion, Aug 1, 4:09 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
509 PM MDT Fri Aug 1 2025
.KEY MESSAGES...
- Thunderstorm chances continue through the weekend and perhaps
into Monday. Storms will be more isolated in nature Sunday and
Monday but still pose a threat for supercells.
- Gradual warm up through Monday, then hot and mostly dry for
Tuesday through Friday.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 100 PM MDT Fri Aug 1 2025
Today and tomorrow, shortwaves rotating around the northern
periphery of a ridge centered over the Four Corners will provide
synoptic scale lift. The low levels continue to be moist with an
upslope component also aiding lift. Thunderstorms will initiate
on the higher terrain and move east into the area.
Tonight, a narrow corridor of moderate instability oriented
north to south will reside in northeast Colorado along with 30
kts of deep layer shear. As storms approach this corridor from
the west early this evening, a few severe storms appear likely,
and may see a brief supercell capable of producing large hail,
damaging winds and perhaps a tornado. As the storms continue
eastward this evening into northwest Kansas and southwest
Nebraska, the environment becomes more stable and shear
gradually decreases. Storms should transition relatively
quickly into an MCS with wind gusts up to 60 mph possible and
locally heavy rainfall. Best chances will be north of Interstate
70 through the overnight hours.
Tomorrow will see a similar scenario, but the instability axis
will be further east, centered more or less over the forecast
area, with deep layer shear once again around 30 kts. Storms
will approach from the west during the late afternoon and early
evening, possibly becoming severe as they encounter the better
instability and shear. Damaging wind, large hail and perhaps a
tornado will be possible if any supercell manages to develop.
Locally heavy rainfall cannot be ruled out, but the signal
tomorrow is rather weak.
Sunday will present a slightly different scenario. The upper
ridge will amplify into the central Rockies with northwest flow
developing over the adjacent plains. There does appear to be a
weak embedded wave and upslope continues in the low levels. The
instability axis remains over the area and deep layer shear
will increase to 40-45 kts. Models suggests more discrete storm
development in the afternoon with best chances in eastern areas,
though coverage may be less compared to previous days. The
instability and shear suggest supercells will be possible
capable of producing large hail, damaging winds and tornadoes
through the evening hours.
The ridge continues to amplify on Monday and the axis expands
eastward across the central Rockies. However, there still
appears to be a thunderstorm risk with northwest flow just
downstream of the ridge axis which may be near or just west of
the area. Models do show discrete thunderstorm development in
the afternoon in an environment characterized by weak to
moderate instability and deep layer shear up to 60 kts. This
once again suggests supercells will be possible though coverage
may end up being rather isolated with the proximity to the
ridge.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Issued at 100 PM MDT Fri Aug 1 2025
The upper ridge will strengthen and build over the area from the
south Tuesday and Wednesday. Both of these days should be hot
and dry with highs in the mid to upper 90s. The ridge does
retreat a bit Thursday and Friday putting the area on the
northern periphery and under more of a zonal flow. This may open
the door for some low precipitation chances, though it is too
early to say with any certainty. Temperatures remain above
normal through the end of the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 503 PM MDT Fri Aug 1 2025
VFR conditions are expected for the next few hours at GLD and
MCK. Gusty southerly winds will persist at GLD early this
evening before gradually decreasing after 03z. Showers and
thunderstorms remain possible to track through both GLD and MCK
a little bit later this evening, bringing reduced visibilities,
low CIG and potentially gusty outflow winds.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...DeSmet
Hazardous weather outlook, Aug 1, 11:25 AM MST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1225 PM MDT Fri Aug 1 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1225 PM MDT Fri Aug 1 2025 /125 PM CDT Fri Aug 1 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Thunderstorms are again forecast to move into eastern Colorado this
evening after 7pm MT. Large hail up to golf ball size, damaging wind
gusts up to 70 mph and perhaps a brief tornado are all possible. The
storms will move into northwest Kansas and southwest Nebraska after
9 pm MT with wind gusts up to 60 mph possible and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Strong to severe storms are possible again Saturday and Sunday with
large hail and damaging winds the primary hazards at this time. The
favored time for storm activity looks to be from 4pm MT to 11pm MT.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Aug 1, 6:45 PM MST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
745 PM MDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst Aroya 38.85N 103.13W
08/01/2025 M58 MPH Cheyenne CO Mesonet
UPR site UP695 in Aroya measured a 58 mph
wind gust at 7:00 pm MDT. Temperature
dropped from the 70s to the upper 50s,
consistent with outflow, though.. wind
direction was from the east.
&&
VincentLocal storm report, Aug 1, 6:56 PM MST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
756 PM MDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Tstm Wnd Gst 1 W Kit Carson 38.76N 102.81W
08/01/2025 M63 MPH Cheyenne CO Mesonet
UPR site KTCRSN in Kit Carson reported a 63
mph wind gust at 7:45 pm MDT. Wind direction
from the NNE.
&&
VincentLocal storm report, Aug 1, 8:42 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
942 PM MDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Tstm Wnd Gst 10 ENE Clarkville 40.42N 102.43W
08/01/2025 M70 MPH Yuma CO Mesonet
Home weather station measured a 70 mph wind
gust at 9:11 pm MDT.
&&
VincentLocal storm report, Aug 1, 8:44 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
944 PM MDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM Tstm Wnd Gst 1 NE Clarkville 40.40N 102.60W
08/01/2025 M59 MPH Yuma CO Mesonet
Home weather station measured a 59 mph wind
gust at 8:51 pm MDT.
&&
VincentLocal storm report, Aug 1, 8:51 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
951 PM MDT Fri Aug 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
08/01/2025 M53 MPH Sherman KS ASOS
The ASOS in Goodland measured a 53 mph (46
knot) southerly wind gust at 9:41 pm MDT
(0341 UTC). Sustained at 36 mph. Strong
southerly winds ongoing at 9:50 pm MDT. No
precipitation, wind preceded by rapid
pressure falls.
&&
VincentThunderstorm Wind, Sherman
- When
- August 1, 9:03 PM MST
- Where
- Sherman County, 0.41 mi ESE of Goodland Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
The ASOS at the Goodland Airport (KGLD) recorded the wind gust. The wind gust was associated with decaying convective showers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, August 1 to 31, 2025$40 million · 1 event
- Flash Flooding and Flood in Alabama, August 1 to 3, 20251 death · 1 injured · 6 events
- Wildfire in Colorado, August 1 to 31, 2025$15 million · 1 event
- Wildfire in Washington, August 1 to 3, 2025$11 million · 1 event
- Wildfire in Washington, August 1 to 13, 2025$4.3 million · 1 event
- Wildfire in Idaho, August 1 to 31, 2025$3.4 million · 1 event
- Wildfire in Washington, August 1 to 12, 2025$2.7 million · 1 event
- Hail and Damaging Wind in Wyoming, August 1, 2025$1.0 million · 3 in hail · 13 events
- Wildfire in Colorado, August 1, 2025$1.3 million · 1 event
- Wildfire in Washington, August 1 to 7, 2025$1.0 million · 1 event
- Drought in Hawaii, August 1 to 31, 2025$1.0 million · 1 event
- Flash Flood and Hail in North Carolina, August 1, 2025$600,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280274.